Wyoming, 2017

Winter Storm in Wyoming, April 21 to 22, 2017

April 21 to 22, 2017 · NWS RIW · 1 event in 1 county or zone

Low pressure tracking northeastward across Wyoming produced heavy snow along the eastern slopes of the Bighorn range as low level flow turned upslope. The highest snowfall total reported was 16 inches at the Hansen Sawmill SNOTEL site.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Low pressure tracking northeastward across Wyoming produced heavy snow along the eastern slopes of the Bighorn range as low level flow turned upslope. The highest snowfall total reported was 16 inches at the Hansen Sawmill SNOTEL site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 21, 2:00 AM MST, 1 hour earlier.

Area forecast discussion, Apr 21, 2:00 AM MST, 1 hour before
Area Forecast Discussion
National Weather Service Riverton WY
300 AM MDT Fri Apr 21 2017

.SHORT TERM...Friday through Sunday night

Another day of mashing of teeth with the uncertainty in the
forecast. Much like a couple of weeks ago, the key phrase of the day
will be 1 or 2 degrees; or in a similar vain, 100 or 200 feet. This
is all it will take in many areas to make the difference between
just a cold front and a heavy, wet snow. The radar continues to fill
in as low pressure moves across the area. What we do know is that it
will be a cloudy, cool and wet day for many areas East of the
Divide. However, since the precipitation looks to be banded in
nature for many areas, pinpointing the exact locations of the
heaviest QPF is difficult at best. As for the highlights, they look
reasonable so we will continue them as is. This will be the same
situation for the Special Weather Statements as well. 700 millibar
temperatures will be in that critical minus 5 to minus 7 range as
well. A lot may depend on precipitation rate with any possible
dynamic cooling. Complicating matters even further today will be the
high late April sun angle. This could be a situation in some areas
where there is several inches of snow on the grass and very little
on paved surfaces. To sum it up, we made very few changes to
continuity as this may be a situation where we are reacting to
heavier bands of snow that pop up, stay tuned. Meanwhile, out west
the steadier precipitation will end, although with the atmosphere
becoming unstable with daytime heating, snow showers will remain
possible.

As low pressure moves away tonight, there should be a lessening in
intensity and coverage from west to east, although rain and snow
should linger in the east much of the night. Transitory ridging
building across the area should then bring a return to dry weather
for all areas by noon Saturday along with a good deal of sunshine.
High temperatures could be a bit tricky though, depending on any
snow cover and heating going toward melting snow rather than heating
the air.

On Sunday, the next system will approach the west. However, the
models have trended a bit further north with the best energy. For
now, any showers during the day should be confined to areas West of
the Divide. Meanwhile, areas East of the Divide should see a nice
end to the weekend with mild temperatures and light to moderate
wind with sunshine mixing with high clouds. Some showers may spread
East of the Divide Sunday night although at this point it does not
look like a big event.

.LONG TERM...(Monday through Friday)
Issued at 154 AM MDT Fri Apr 21 2017

The GFS and ECMWF models are painting an unsettled weather pattern
for the last week of April. Differences in the pattern show up Wed
night and continue through Friday with respect to the timing of
weather systems in the westerly flow aloft. Areas along and west
of the continental divide look to see periods of rain and snow Mon
through Fri with mainly snow in the mountains above 7500 feet. The
potential exists for significant snow accumulations above 8500
feet in the western mountains which could lead to travel issues
over the passes. Will be keeping an eye on this pattern in the
coming days to better time the heavier snowfall events. Meanwhile,
east of the divide, the weather pattern looks to be showery at
times on any given day or night. Some places may be totally dry on
a given day while other locations could see some precipitation
each day. Again, will adjust the forecast as needed based on model
consistency. High temps will be on the cool side Mon through Fri
with near to below normal readings. Expect breezy to windy
conditions at times in the favored wind corridors.

&&

.AVIATION...12Z Issuance

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

Areas with MVFR ceilings are expected this morning over far western
Wyoming, otherwise isolated to scattered snow showers are expected
with brief MVFR/IFR conditions throughout the day. Windy northwest
or west wind will occur across the Upper Green River Basin and
Sweetwater County today. Tonight, decreasing cloudiness is expected
with some fog possible after midnight.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

Widespread MVFR/IFR conditions will likely occur at most locations
through the day. Snow levels are expected to lower to around 5000
feet over the Big Horn, and Wind River Basins by 15Z with snow
levels higher farther east. The worst conditions are expected at
KCOD and KRIW where persistent IFR conditions could occur due to
reduced visibility in snow. Precipitation is expected to gradually
improve this evening from west to east, but could see some
precipitation linger across Johnson/Natrona Counties through much of
the night. Mountains will be obscured much of the time with IFR or
LIFR conditions expected.

&&

.FIRE WEATHER...

Low pressure moving through the area will bring rain and snow
showers to most areas today with the exception of the far southwest.
As a result, a wetting rain is likely for many areas. Snow levels
may reach valley and basin floors at times although pinpointing the
heaviest rain or snow is difficult. Mixing and smoke dispersal will
be generally fair to poor but except in southern Sweetwater county
where it will be fair to good. A gusty north wind will also blow at
times. Mainly dry weather will return Saturday as high pressure
builds across the state.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

Winter Weather Advisory until midnight MDT tonight for WYZ002-
007-015.

Winter Storm Warning until 6 AM MDT Saturday for WYZ008-009.

Winter Weather Advisory until midnight MDT tonight for WYZ003.

&&

SHORT TERM...Hattings
LONG TERM...AR
AVIATION...Murrell
FIRE WEATHER...Hattings
Hazardous weather outlook, Apr 21, 2:00 AM MST, 1 hour before
Hazardous Weather Outlook
National Weather Service Riverton WY
300 AM MDT Fri Apr 21 2017

WYZ001>020-022>030-221200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
300 AM MDT Fri Apr 21 2017

...Winter Weather Advisories for the eastern Wind River Mountains,
Absaroka Mountains and Cody Foothills through this evening...

...Winter Storm Warning for the Bighorn Mountains through tonight...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight...

Significant mountain snow across the forecast area with the
Bighorn Mountains in position for probable heavy snow. Light to
moderate snowfall expected elsewhere...especially across the
northern half of Wyoming above 5000 feet. Please see the latest
Winter Weather Products for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Sunday and Sunday night...A chance of rain and snow in the west
with isolated thunderstorms.

Monday through Thursday...Periods of rain and snow in the west.
A daily chance of rain and mountain snow east of the continental
divide.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report rainfall, and or, snowfall amounts.
Thank you.

In the hours before

Special weather statement, Apr 20, 9:07 PM MST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
1007 PM MDT Thu Apr 20 2017

WYZ001-012-014-024-211000-
Yellowstone National Park-Teton and Gros Ventre Mountains-
Wind River Mountains West-Salt River and Wyoming Ranges-
Including the cities of Lake, Mammoth, and Old Faithful
1007 PM MDT Thu Apr 20 2017

Scattered to numerous snow showers ongoing across the western
mountains and Yellowstone National Park will gradually decrease in
coverage and intensity after midnight. Additional snowfall amounts
of 1 to 4 inches can be expected.

WYZ016-211000-
Upper Wind River Basin-
Including the city of Dubois
1007 PM MDT Thu Apr 20 2017

Areas of rain and snow between Crowheart to Dubois will change to
all snow during the predawn hours Friday. Scattered snow showers
are then expected to continue during the day Friday. The heaviest
precipitation is expected through about sunrise. 1 to 3 inches of
snowfall could occur especially on elevated or grassy areas.

WYZ017-018-211000-
Wind River Basin-Lander Foothills-
Including the cities of Riverton, Shoshoni, and Lander
1007 PM MDT Thu Apr 20 2017

Areas of rain will gradually become widespread across the Wind
River Basin after midnight. The rain is then expected to change to
snow in most locations between 6 AM and 9 AM especially above 5000
feet. Scattered to numerous mainly snow showers are expected to
continue through the day Friday. 1 to 3 inches of snow could
accumulate especially on grassy areas. Heavier amounts of snow
could occur where snow bands persist, but pinpointing these
locations are difficult at this time. Roads could become slick and
hazardous during heavier bursts of heavy snow, but roads are
currently expected to be mainly wet.

WYZ019-211000-
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
1007 PM MDT Thu Apr 20 2017

Areas of rain will gradually become widespread across the higher
elevations of southeast Fremont County after midnight. The rain
is then expected to change to snow during the predawn hours. Scattered
to numerous snow showers are expected to continue through the day
Friday. 1 to 4 inches of snow could accumulate especially on
grassy areas. Heavier amounts of snow could occur where snow bands
persist, but pinpointing these locations are difficult at this
time. Highways especially over Beaver Rim will likely become
slick and hazardous during heavier bursts of heavy snow.

WYZ005-211000-
Southwest Big Horn Basin-
Including the city of Thermopolis
1007 PM MDT Thu Apr 20 2017

Areas of rain will gradually become widespread across Hot Springs
County after midnight. The rain is then expected to change to
snow in most locations between 6 AM and 9 AM. Periods of snow
are expected to continue through the day Friday. 2 to 3 inches of
snow could accumulate especially on grassy areas. Heavier amounts
of snow could occur in the Hamilton Dome and south of Thermopolis
near the mouth of the Wind River Canyon. Roads especially highway
120 northwest of Thermopolis will probably become slick and
hazardous at times, while highway 20, 789 north of Thermopolis
will likely just be wet.

WYZ022-211000-
Casper Mountain-
1007 PM MDT Thu Apr 20 2017

Scattered rain and snow showers tonight, will become all snow
Friday morning. Scattered snow showers will then continue through
the day Friday, and come to an end Friday evening. 2 to 5 inches
with isolated higher amounts are expected over Casper and Muddy
mountains. Roads over Casper Mountain could become slick and
hazardous at times.

21
Special weather statement, Apr 21, 12:57 AM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
157 AM MDT Fri Apr 21 2017

WYZ001-012-014-024-212130-
Yellowstone National Park-Teton and Gros Ventre Mountains-
Wind River Mountains West-Salt River and Wyoming Ranges-
Including the cities of Lake, Mammoth, and Old Faithful
157 AM MDT Fri Apr 21 2017

Scattered snow showers will continue today. Additional snowfall
amounts of an inch or two are expected although locally higher
amounts are possible where snowbands develop.

WYZ016-212130-
Upper Wind River Basin-
Including the city of Dubois
157 AM MDT Fri Apr 21 2017

Scattered snow showers are expected today Friday. The heaviest
precipitation is expected through about sunrise. 1 to 3 inches of
snowfall could occur especially on elevated or grassy areas.

WYZ017-018-212130-
Wind River Basin-Lander Foothills-
Including the cities of Riverton, Shoshoni, and Lander
157 AM MDT Fri Apr 21 2017

Areas of rain will develop this morning. The rain is then
expected to change to snow in most locations between 6 AM and 9 AM
mainly above 5000 feet. Scattered to numerous mainly snow showers
are expected to continue today. 1 to 3 inches of snow could
accumulate especially on grassy areas. Heavier amounts of snow
could occur where snow bands persist, but pinpointing these
locations are difficult at this time. Roads could become slick and
hazardous during heavier bursts of heavy snow, but roads are
currently expected to be mainly wet.

WYZ019-212130-
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
157 AM MDT Fri Apr 21 2017

Areas of rain will gradually will develop this morning. The rain
is then expected to change to snow during the morning hours.
Scattered to numerous snow showers are expected to continue today.
1 to 4 inches of snow could accumulate especially on grassy
areas. Heavier amounts of snow could occur where snow bands
persist, but pinpointing these locations are difficult at this
time. Highways especially over Beaver Rim will likely become slick
and hazardous during heavier bursts of heavy snow.

WYZ005-212130-
Southwest Big Horn Basin-
Including the city of Thermopolis
157 AM MDT Fri Apr 21 2017

Areas of rain will develop this morning. The rain is then
expected to change to snow in many locations between 6 AM and 9
AM. Periods of snow are expected to continue today. 1 to 3 inches
of snow could accumulate especially on grassy areas. Heavier
amounts of snow could occur in the Hamilton Dome and south of
Thermopolis near the mouth of the Wind River Canyon. Roads
especially highway 120 northwest of Thermopolis will probably
become slick and hazardous at times, while highway 20, 789 north
of Thermopolis will likely just be wet.

WYZ022-212130-
Casper Mountain-
157 AM MDT Fri Apr 21 2017

Scattered rain and snow showers will develop and change to all
snow this morning. Scattered snow showers will then continue
through today, and come to an end Friday evening. 2 to 5 inches
with isolated higher amounts are expected over Casper and Muddy
mountains. Roads over Casper Mountain could become slick and
hazardous at times.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Bighorn Mountains Southeast

When
April 21, 3:00 AM MST to April 22, 3:00 AM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Heavy snow fell along the eastern slopes of the Bighorn range. Some of the highest snowfall totals included 16 inches at the Hansen Sawmill SNOTEL and 15 inches at the Soldier Park SNOTEL.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684349.